Although vitamin D is essential for a healthy lifestyle, too much of it can cause health problems. Gastrointestinal problems and high blood pressure are known side effects of excessive vitamin D intake. More severe side effects include hypercalcemia, seizures and deafness.
Vitamin D is introduced into the body in a number of ways but usually through skin exposure to ultraviolet light from sunlight. Upon exposure to direct sunlight, the body is able to generate its own vitamin D, and about 30 minutes of daily exposure to sunlight can supply a sufficient amount of vitamin D for an adult. Vitamin D can also be provided by some foods, such as oily fish and mushrooms, as well as foods that have been enriched with vitamin D, including some milks and cheeses. Many people increase their vitamin D intake with supplements such as cod liver oil tablets or vitamins.
It is extremely difficult, and some doctors claim that it is nearly impossible, to experience a vitamin D overdose form sun exposure or diet alone. An overdose generally occurs when too many supplements, in the form of vitamins or cod liver oil, are added to the diet. The daily recommended dose of vitamin D is 2,000 International Units (IU) for adults, yet some doctors indicate that a higher dose of vitamin D may result in more health benefits. Although the exact dosage is under debate, most cases of vitamin D overdose have occurred in individuals taking around 40,000 IU daily.
A vitamin D overdose is likely to result in gastrointestinal problems, such as nausea, vomiting or constipation. Those suffering from an overdose may also experience a loss of appetite. These problems are typically the initial indicators of an overdose.
Another relatively common symptom of a vitamin D overdose is high blood pressure, also known as hypertension. High blood pressure is associated with an increased risk of heart attack and stroke, and sustained high blood pressure may also cause kidney failure. Other less common side effects of too much vitamin D include seizures, blindness, deafness and elevated cholesterol levels.
One major side effect of a vitamin D overdose is hypercalcemia, which occurs when too much vitamin D in the body results in an over-absorption of calcium. The symptoms of hypercalcemia include dehydration accompanied by excessive thirst, muscle aches and weakness, constipation, nausea and vomiting. If left untreated, hypercalcemia may result in abnormal heart rhythm, kidney stones or even kidney failure.